Alert archive / Virginia / Special Weather Statements in 2013
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 11, 2013, 9:21 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2013, 9:21 PM EDT (01:21 UTC)
- Expired
- Jul 11, 2013, 11:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1766 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
182
WWUS81 KRLX 120121
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT THU JUL 11 2013
VAZ003-004-WVZ033-120315-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
921 PM EDT THU JUL 11 2013
...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT BUCHANAN...
DICKENSON AND WESTERN MCDOWELL COUNTIES...
AT 915 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 9
MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS THUNDERSTORM WILL BE NEAR CLINTWOOD AROUND 945 PM...BREAKS
INTERSTATE PARK...AND JOHN FLANNAGAN LAKE AROUND 950 PM...BIG ROCK...
AND CLINCHCO AROUND 955 PM...HAYSI AROUND 1000 PM...MCCLURE AROUND
1005 PM...HURLEY AND NORA AROUND 1010 PM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3713 8255 3720 8256 3724 8249 3727 8235
3754 8197 3723 8171 3711 8198 3712 8200
3710 8201 3702 8220 3699 8226 3699 8229
3695 8236
$$
06What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:55 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 11, 7:55 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 755 PM EDT THU JUL 11 2013 .SYNOPSIS... A LINE OF SHOWERS AND THUNDERSTORMS TO PASS THROUGH TONIGHT WITH THE BULK OF THE RAIN CHANCES ENDING AFTER MIDNIGHT. DRIER FOR THE END OF THE WEEKEND INTO NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... UPDATED FOR CONVECTION THAT FORMED ON THE COLD FRONT THAT IS CURRENTLY PASSING THROUGH THE CWA. ALSO, TOUCHED UP SKY, POP AND WX GRIDS. OTHERWISE, REST OF PACKAGE ON TRACK. PREVIOUS DISCUSSION.... UNFORTUNATELY...HAD TO MAKE CHANGES TO THE ONCE MOLSON FORECAST FOR FRIDAY. COLD FRONT AT 18Z WAS CURRENTLY DRAPED ACROSS SOUTHERN WEST VIRGINIA...AND CONTINUING TO PUSH TO THE SOUTH. IN ITS WAKE...ISOLD- SCT CONVECTIVE SHOWERS STARTING TO FORM...AND WILL GRADUALLY DISSIPATE IN COVERAGE AFTER 00Z. LOW STRATUS CONTINUES TO HANG TOUGH ACROSS THE CWA THIS AFTERNOON...AND AM STILL EXPECTING SOME PARTIAL CLEARING...PARTICULARLY ACROSS THE FAR NORTH...BUT THERE IS QUESTION AS TO HOW FAR SOUTH THE CLEARING WILL MAKE IT TONIGHT. REGARDLESS...EXPECT FOG DEVELOPMENT AND/OR LOW STRATUS CONTINUING TO LINGER ACROSS THE CWA TONIGHT. UPPER TROUGH CURRENTLY PUSHING INTO THE OHIO VALLEY WILL FORM A CLOSED LOW ACROSS THE CWA ON FRIDAY. THIS IS A SIGNIFICANT CHANGE FROM WHAT THE MODELS WERE ADVERTISING 24 HOURS AGO...AND AS A RESULT...HAD TO ADD CHANCE OF POPS BACK INTO THE FORECAST ACROSS THE NORTHERN HALF OF THE CWA...PARTICULARLY ACROSS NORTHERN MOUNTAIN ZONES WHERE UPSLOPE FLOW WILL AID IN ENHANCED POPS THERE. EXPECTING SHOWERS AND THUNDERSTORMS ONCE AGAIN ON FRIDAY...MAINLY ACROSS THE NORTH...GRADUALLY TAPERING OFF SLIGHTLY WITH THE LOSS OF HEATING LATER IN THE DAY FRIDAY...BUT WILL STILL HOLD ONTO SLIGHT CHANCES OVERNIGHT. PW VALUES DONT APPEAR TO BE ESPECIALLY IMPRESSIVE SO WILL ALLOW FUTURE SHIFTS TO CONSIDER ANY POTENTIAL WATER ISSUES ACROSS THE SATURATED NORTH. FOR LOW TEMPERATURES TONIGHT...KEPT RATHER WARM ACROSS THE SOUTH AS EXPECT ONLY PARTIAL CLEARING AT BEST...WITH TEMPERATURES DIPPING INTO A MUCH WELCOME MID TO UPPER 50S ACROSS THE FAR NORTH WHERE A BETTER CHANCE OF CLEARING IS EXPECTED. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... THE DE-MOLSONIZATION OF THE FCST CONTINUES INTO SAT WITH THE FASTER RETROGRESSION OF THE UPPER LOW...BUT THEN THE IMPROVEMENT TO A DRIER /PRECIP-WISE/ FCST ALSO BEGINS SOONER...TOWARD THE END OF THE WEEKEND NOW. ALL MODELS AGREE UPPER LOW IS ALREADY BACK OVER THE FCST AREA RIGHT AT THE START OF THE PERIOD. THIS WARRANTS HIGH CHANCE POPS ONGOING FROM NEAR TERM NE PORTION OF FCST AREA...NE OF UPPER LOW CENTER...INTO FRI NT. THE CHANCE SHOULD DIMINISH OVERNIGHT BUT THEN RAMP UP ON HEATING SAT. THE LOW CONTINUES DRIFTING WWD THROUGH THE PERIOD...GRADUALLY LOSING ITS INFLUENCE ON THE AREA. SO PEAK LATE DAY POPS SPREAD SWD BUT DIMINISH SAT AND SUN...HIGHEST POPS REMAIN IN MTNS ON ACCOUNT OF E TO SE UPSLOPE FLOW. FINALLY...THE SYSTEM IS FAR ENOUGH AWAY FOR A DRY FCST BY EARLY MON MORNING. ALL THE WHILE...DEW POINTS GRADUALLY RECOVER FROM THEIR POST-FRONT DROP IN THE NEAR TERM. BLENDED IN MET/MAV FOR LOWER HIGHS SAT PER ADDED CLOUDS/POPS. LITTLE CHANGE NEEDED FOR HIGHS SUN OR LOWS THIS PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... SUMMER PATTERN FINALLY SETS UP WITH ALL MODELS AGREEING ON UPPER LEVEL HIGH RETROGRADING SLOWLY WWD AND THE SLOWING DOWN OVER THE FCST AREA. IT MAY FLATTEN OUT A BIT LATE. HAVE SCHC FOR LATE DAY THUNDERSTORM THROUGHOUT. TEMPERATURES CLOSE TO GUIDANCE WITH VERY SLOW WARMING THROUGH THE PERIOD. TOUGH TO BREAK 90 UNTIL WE START DRYING OUT. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... 00Z FRIDAY THRU 00Z SATURDAY... AT 00Z FRIDAY A LINE OF CONVECTION FROM CKB-CRW-JKL LINE WILL CONTINUE TO MOVE ESE AND SHOULD EXIT TO THE EAST BY 06Z. LIGHT NORTHERLY WINDS WILL BE THE NORM BEHIND THIS LINE. EXPECT BRIEF MVFR CONDITIONS IN VICINITY OF CONVECTION. OVERNIGHT...SOME PARTIAL CLEARING EXPECTED...GENERALLY ALONG AND NORTH OF A LINE FROM CRW TO CKB. EXPECT WIDESPREAD IFR FOG FORMATION GENERALLY NORTH OF THIS LINE. SOUTH OF THIS LINE...EXPECTING MVFR/IFR FOG AND LOW STRATUS...WITH CONDITIONS GRADUALLY IMPROVING AFTER 13Z. ON FRIDAY...A CLOSED UPPER LOW WILL FORM ACROSS THE REGION...WITH SHOWERS AND ISOLD THUNDERSTORMS...MAINLY ACROSS NORTHERN WV. MAY CONTINUE TO HAVE WIDESPREAD MVFR CIGS ACROSS THE NORTHERN MOUNTAINS AS A RESULT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING AND EXTENT OF STRATUS AND OR FOG COULD VARY TONIGHT. CONDITIONS ACROSS THE NORTH ON FRIDAY ASSOCIATED WITH UPPER LOW COULD BE WORSE THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 07/12/13 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M H H H L L L HTS CONSISTENCY H H H H H H H H H L L L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H M M H L L L L L L PKB CONSISTENCY H H H H H H H H H L L L CKB CONSISTENCY H H H M M M M H H L L L AFTER 00Z SATURDAY... IFR IN FOG POSSIBLE FRIDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/TRM/SL NEAR TERM...JS/SL SHORT TERM...TRM LONG TERM...TRM AVIATION...JS
Hazardous weather outlook, Jul 11, 4:24 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 424 AM EDT THU JUL 11 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-120830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 424 AM EDT THU JUL 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT THU JUL 11 2013
VAZ003-004-WVZ033-120315-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
921 PM EDT THU JUL 11 2013
...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT BUCHANAN...
DICKENSON AND WESTERN MCDOWELL COUNTIES...
AT 915 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 9
MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS THUNDERSTORM WILL BE NEAR CLINTWOOD AROUND 945 PM...BREAKS
INTERSTATE PARK...AND JOHN FLANNAGAN LAKE AROUND 950 PM...BIG ROCK...
AND CLINCHCO AROUND 955 PM...HAYSI AROUND 1000 PM...MCCLURE AROUND
1005 PM...HURLEY AND NORA AROUND 1010 PM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3713 8255 3720 8256 3724 8249 3727 8235
3754 8197 3723 8171 3711 8198 3712 8200
3710 8201 3702 8220 3699 8226 3699 8229
3695 8236
06The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:58 PM EDT | Special Weather Statement | RLX | Nicholas | 62 min |
| Jul 12, 3:36 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis | 39 min |
| Jul 12, 3:51 PM EDT | Special Weather Statement | RLX | Clay | 54 min |
| Jul 12, 4:23 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Ritchie, Tyler | 37 min |
| Jul 12, 5:26 PM EDT | Special Weather Statement | RLX | Wirt | 49 min |
| Jul 12, 5:41 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 49 min |
| Jul 12, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 27 min |
| Jul 12, 6:21 PM EDT | Special Weather Statement | RLX | Wyoming | 39 min |
| Jul 12, 6:39 PM EDT | Flash Flood Warning | RLX | Boone, Jackson, Kanawha, Putnam, Roane | 3 hr |
| Jul 12, 6:51 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 24 min |
| Jul 12, 6:57 PM EDT | Special Weather Statement | RLX | Putnam | 33 min |
| Jul 12, 7:15 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 45 min |
| Jul 12, 7:47 PM EDT | Special Weather Statement | RLX | Cabell | 28 min |
| Jul 12, 7:57 PM EDT | Flash Flood Warning | RLX | Cabell, Lincoln, Putnam | 93 min |
| Jul 12, 4:50 PM EDT | Special Weather Statement | RLX | Washington | 40 min |
Nearby
Special Weather Statements in Virginia, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.